Once that cascade STARTS, though-- it's like a roulette wheel in motion, basically. Benadryl WILL help, with most grade 1-3 symptoms, anyway. It's just that if the cascade has already landed on "massive cardiovascular involvement-- with some hives" then you can HIDE the hives temporarily with that benadryl-- which won't do a thing to stop the second messenger cascade going on in the cardiovascular receptors already. Then again, epinephrine is ALSO in the category of mostly 'masking symptoms' but it will handle symptoms which can kill you in a few seconds-- like your blood pressure being so low that your heart stops.
It'd be a lot easier if symptoms only meant one thing ever, and could only happen from one cause, ever, and if there were a single feedback loop in the system. But there isn't.
It's not even clear that we know (yet) precisely WHAT all of the intermediaries/modulators are for food anaphylaxis, and whether or not they are the same as for any other cause of anaphylaxis.
SO blocking those molecular targets (histamine, leukotrienes, etc... .and ??) isn't really possible at this point in time-- which epi doesn't do, either. Exogenous epinephrine aims to make it survivable, that's all.
It isn't even completely clear that it does that. Seriously-- I know that this goes against everything that we tell people, against everything that every responsible physician has ever said about food anaphylaxis, etc... but... I'm not sure that field administration of epinephrine really DOES much to alter the course of anaphylaxis. I'm truly not sure. Maybe it helps with airway symptoms, sure... and MAYBE it helps (some) with blood pressure.
It has long bothered me, in fact, that there ARE cases which hit the news in which a patient experiences massive anaphylaxis with seemingly excellent, timely intervention-- often with ample and prompt epinephrine-- and dies anyway, sometimes within minutes. It's not clear (to me) that those kinds of reactions are
survivable with anything short of them happening when the person basically already has a central line and intubation in place.
This is the thing that has haunted me about that reaction that DD had as a toddler-- sure, we SHOULD have epi'ed, but-- honestly, by the time we realized that, it was already so far down that road that I'm not convinced that it would have done much good. That's the thing-- when DD has anaphylaxed, it has usually been with breathtaking SPEED
-- without much warning. It's non-specific and then it's instantly TERRIFYINGLY severe. The serum concentrations of epinephrine from an IM autoinjector dose take a few minutes to peak-- and that is, quite bluntly, time that she simply doesn't have in our experience. Really.
This is why we've always been SO freakishly careful about prevention of exposures. I worry that DD doesn't fully understand this, in fact.
And anyway, it's never been PROVEN that epinephrine administration does anything to STOP anaphylaxis in its tracks or anything-- and in fact, there isn't any way to (ethically) get approval to study it, even-- but-- it's THEORETICALLY going to be helpful in a supportive (cardiovascular, airways) to some percentage of people, and the rest.... it won't make things worse
, at least.